To the Editor:
Recently in the International Journal of Radiation Oncology Biology Physics, Soyfer et al described the first 2 cases of radiation recall phenomenon (RRP) after administration of a COVID-19 vaccine.1 Both patients had been vaccinated with the Pfizer-BioNTech mRNA vaccine, and the cutaneous manifestations were reportedly observed 5 and 6 days after the second vaccination, which is scheduled 3 weeks after the initial inoculation. Two other case reports of RRP have subsequently emerged, including a case of dermatitis with the Sinovac vaccine (inactivated virus)2 and a case of pneumonitis after the Moderna mRNA vaccine.3 In the Sinovac case, the skin changes were reported 5 days after the initial inoculation.
We have also recently seen a case of RRP after administration of the AstraZeneca vector vaccine, the most common vaccine currently used in patients >50 years old in Australia. Curiously, our patient described rather rapid onset of symptoms after the first of the 2 planned vaccinations, which are scheduled 3 months apart. Six months earlier, our 57-year-old patient had completed 66 Gy in 33 fractions of adjuvant radiation therapy for an acinic cell carcinoma of the right parotid gland with intensity modulated radiation therapy without bolus. Within 3 hours of her initial injection, she reported onset of pruritus and mild erythema over the right upper neck. Over the next 3 weeks the symptoms continued to increase in intensity, resulting in a clearly demarcated area of skin erythema (Fig. 1A-C ). At week 3, marked erythema and dry desquamation was localized to the right periauricular and submandibular area (Fig. 1C), corresponding to a skin dose of approximately 55 Gy (Fig. 1D). Her symptoms were initially managed with simple analgesia and protective dressings. After application of topical hydrocortisone at week 3, the patient self-reported a reduction in local discomfort and pruritis and a reduction in the erythema over the subsequent days. During this period there was no evidence of an exacerbation of any other radiation-related sequelae. Additional advice regarding her next inoculation is awaited from a vaccine specialist.
RRP have now been rarely reported with most of the available COVID-19 vaccines, and dermatitis has been the most frequently reported manifestation. Although these cases are rare, medical practitioners should be aware of this potential self-limiting complication. Our case was notable for it being the first case reported with the AstraZeneca vaccine and for its rapid onset after the first exposure.